Browse

You are looking at 1 - 2 of 2 items

Open access

Ali A Zaied, Halis K Akturk, Richard W Joseph and Augustine S Lee

Summary

Nivolumab, a monoclonal antibody against programmed cell death-1 receptor, is increasingly used in advanced cancers. While nivolumab use enhances cancer therapy, it is associated with increased immune-related adverse events. We describe an elderly man who presented in ketoacidosis after receiving nivolumab for metastatic renal cell carcinoma. On presentation, he was hyperpneic and laboratory analyses showed hyperglycemia and anion-gapped metabolic acidosis consistent with diabetic ketoacidosis. No other precipitating factors, besides nivolumab, were identified. Pre-nivolumab blood glucose levels were normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. He was diagnosed with insulin-dependent autoimmune diabetes mellitus secondary to nivolumab. Although nivolumab was stopped, he continued to require multiple insulin injection therapy till his last follow-up 7 months after presentation. Clinicians need to be alerted to the development of diabetes mellitus and diabetic ketoacidosis in patients receiving nivolumab.

Learning points:

  • Diabetic ketoacidosis should be considered in the differential of patients presenting with metabolic acidosis following treatment with antibodies to programmed cell death-1 receptor (anti-PD-1).

  • Autoimmune islet cell damage is the presumed mechanism for how insulin requiring diabetes mellitus can develop de novo following administration of anti-PD-1.

  • Because anti-PD-1 works by the activation of T-cells and reduction of ‘self-tolerance’, other autoimmune disorders are likely to be increasingly recognized with increased use of these agents.

Open access

Takashi Matsuo and Yoshihiko Ushiroda

Summary

A 32-year-old woman presented with 3days of epigastric pain and was admitted to our hospital (day 3 of disease). We diagnosed acute pancreatitis based on epigastric abdominal pain, hyperamylasemia, and an inflammatory reaction of withdrawn blood, pancreatic enlargement, and so on. Her condition improved with treatment; however, on day 8, she had decreased level of consciousness. Laboratory results led to a diagnosis of fulminant type 1 diabetes mellitus (FT1DM) with concomitant diabetic ketoacidosis. Insulin therapy improved her blood glucose levels as well as her symptoms. Fatty liver with liver dysfunction was observed on day 14, which improved by day 24. Blood levels of free fatty acids (FFAs) increased rapidly from 440μEq/L (normal range: 140–850μEq/L) on day 4 to 2097μEq/L on days 7–8 (onset of FT1DM) and subsequently decreased to 246μEq/L at the onset of fatty liver. The rapid decrease in insulin at the onset of FT1DM likely freed fatty acids derived from triglycerides in peripheral adipocytes into the bloodstream. Insulin therapy rapidly transferred FFAs from the periphery to the liver. In addition, insulin promotes the de novo synthesis of triglycerides in the liver, using newly acquired FFAs as substrates. At the same time, inhibitory effects of insulin on VLDL secretion outside of the liver promote the accumulation of triglycerides in the liver, leading to fatty liver. We describe the process by which liver dysfunction and severe fatty liver occurs after the onset of FT1DM, from the perspective of disturbed fatty acid metabolism.

Learning points

  • FT1DM is rare but should be considered in patients with pancreatitis and a decreased level of consciousness.

  • Fatty liver should be considered in patients with FT1DM when liver dysfunction is observed.

  • Insulin is involved in mechanisms that promote fatty liver formation.

  • Pathophysiological changes in fatty acid metabolism may provide clues on lipid metabolism in the early phases of FT1DM.